Today's Edition Local News Missouri News National News World Opinion Obits Sports GoMidMo Events Classifieds Jobs Newsletters Contests Search
ADVERTISEMENT
ADVERTISEMENT
story.lead_photo.caption FILE - In this Saturday, Dec. 22, 2018 file photo, a woman takes a puff from a cannabis vape pen in Los Angeles. On Friday, Sept. 6, 2019, U.S. health officials are again urging people to stop vaping until they figure out why some are coming down with serious breathing illnesses. (AP Photo/Richard Vogel)

Health officials have linked the death of a Missouri man in his mid-40s to pulmonary disease brought on by use of e-cigarettes.

The man died this week at Mercy Hospital St. Louis. His death was the eighth such death in the nation and the first in Missouri.

The Missouri Department of Health and Senior Services determined the man's death resulted from vaping-related lung injuries after doctors took lung samples from the patient. The patient had a history of vaping but had normal lung function prior to vaping in May this year.

The man is reported to have started vaping because of chronic pain.

He developed mild respiratory symptoms that worsened, leading to hospitalization Aug. 22. The patient was transferred to Mercy on Sept. 4.

Centers for Disease Control and Prevention data show that in probable and confirmed cases, symptoms have progressed to a point where doctors ordered X-rays. Those X-rays found "pulmonary infiltrate," which is pus, blood or protein in the lungs, usually associated with pneumonia, tuberculosis and nocardosis (a bacterial infection).

The exact cause of the infections still eludes investigators.

"We know it's toxic," Williams said. "It's not chronic. It's like inhaling chlorine — it causes a chemical injury to your lungs."

Doctors at Mercy said the eighth victim's symptoms began with shortness of breath, but that rapidly deteriorated and the man developed acute respiratory distress syndrome (fluid fills the air sacs in the lungs).

The man's lungs were unable to provide enough gas exchange, leading to heart failure and near cardiac arrest, according to a Mercy Hospital St. Louis news release.

To save him, the hospital placed him on a venoarterial ECMO (an external machine that oxygenates and pumps blood). But doctors were unable to save the man.

DHSS last week distributed a news release warning it had identified nine possible cases of lung illness associated with the use of the devices, known as vapes.

The state released data Tuesday indicating it had conducted 22 investigations into cases of pulmonary disease possibly associated with vaping.

DHSS Director Dr. Randall Williams said seven of the cases were confirmed to be pulmonary disease associated with vaping. Six did not meet CDC definitions for the condition. And nine were still under investigation.

There were confirmed factors in most but not all cases, Williams said.

Victims in many cases used THC (the psychoactive ingredient in marijuana) or other cannabinoids in the devices. They oftentimes used vitamin E to thicken the product, and they sometimes modified their vaping devices, Williams said.

DHSS now requires physicians to report possible vaping-associated pulmonary illnesses.

All the deaths have been adults, according to Williams.

Nationally and within Missouri, there are more males than females succumbing to the condition, he said.

"The cases we're seeing and investigating come from throughout Missouri," Williams said. "It's not one geographical region we're investigating."

Wisconsin has released a little bit more demographic information.

Williams said the average age of patients with the vaping-related pulmonary disease in Wisconsin is 19.

Patients of the illness report e-cigarette use and similar symptoms, including:

Cough and shortness of breath or chest pain.

Nausea, vomiting or diarrhea.

Fatigue, fever or weight loss.

Elevated heart rate.

DHSS and the CDC advise anyone using vaping products who experiences the listed symptoms to seek medical care immediately. Also, if someone uses e-cigarettes, they shouldn't buy products off the street (for example, e-cigarettes with cannabinoids). They also shouldn't modify e-cigarette products or add any substances to them that are not intended by the manufacturer.

If someone is concerned about their health after using e-cigarettes, they should call the local poison control center at 1-800-222-1222.

ADVERTISEMENT
ADVERTISEMENT